Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 30, 2025, 5:31 PM EDT for Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2025, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 30, 2025, 10:47 PM EDT
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:35 PM EDT | FLASH FLOOD | Emory-Meadow View, VA | Water over roadways in Emory, VA. Report via social media, unsure of road name. |
| Jul 30, 6:00 PM EDT | FLASH FLOOD | 2 Sw Bristol Va, VA | Several roads with water over them. Numerous pictures via social media. Some roads include King Mill Pike and Dunlap Street. |
| Jul 30, 6:05 PM EDT | FLASH FLOOD | 2 Nne Blountville, TN | Delayed entry: Facebook scanner and commenter reported a shed collapsing due to floodwaters. |
| Jul 30, 10:15 PM EDT | FLASH FLOOD | 2 Sse Blountville, TN | Delayed entry: Facebook scanner page shared image of Buncombe Road in Blountville closed by high water over the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WGUS54 KMRX 302131
FFWMRX
TNC163-VAC169-191-520-310130-
/O.NEW.KMRX.FF.W.0049.250730T2131Z-250731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
531 PM EDT Wed Jul 30 2025
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Sullivan County in east Tennessee...
Southeastern Scott County in southwestern Virginia...
Washington County in southwestern Virginia...
The City of Bristol in southwestern Virginia...
* Until 930 PM EDT.
* At 531 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bristol Tn, Bristol Va, Abingdon, Walnut Hill, Bluff City, Glade
Spring, Damascus, Hilander Park, Harr, South Holston Dam, Benhams,
Lindell, Emory-Meadowview, Morril's Cave and Blountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3690 8181 3679 8170 3672 8166 3661 8182
3660 8187 3658 8188 3657 8193 3649 8200
3646 8210 3641 8218 3646 8235 3663 8238
FLASH FLOOD...RADAR INDICATED
$$
192 follow-up statements
196
WGUS54 KMRX 310046
FFWMRX
TNC163-VAC169-191-520-310330-
/O.EXT.KMRX.FF.W.0049.000000T0000Z-250731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
846 PM EDT Wed Jul 30 2025
The National Weather Service in Morristown has extended the
* Flash Flood Warning for...
Central Sullivan County in east Tennessee...
Southeastern Scott County in southwestern Virginia...
Washington County in southwestern Virginia...
The City of Bristol in southwestern Virginia...
* Until 1130 PM EDT.
* At 846 PM EDT, local law enforcement reported heavy rain across
the warned area. Up to 4 inches of rain have fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bristol Tn, Bristol Va, Abingdon, Walnut Hill, Bluff City, Glade
Spring, Damascus, Hilander Park, Harr, South Holston Dam, Benhams,
Lindell, Emory-Meadowview, Morril's Cave and Blountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3690 8181 3679 8170 3672 8166 3661 8182
3660 8187 3658 8188 3657 8193 3649 8200
3646 8210 3641 8218 3646 8235 3663 8238
FLASH FLOOD...OBSERVED
$$
19938
WGUS74 KMRX 310247
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1047 PM EDT Wed Jul 30 2025
TNC163-VAC169-191-520-310257-
/O.CAN.KMRX.FF.W.0049.000000T0000Z-250731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan TN-Scott VA-Washington VA-City of Bristol VA-
1047 PM EDT Wed Jul 30 2025
...FLASH FLOOD WARNING FOR CENTRAL SULLIVAN, SOUTHEASTERN SCOTT AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL HAS BEEN REPLACED WITH A
FLOOD ADVISORY...
&&
LAT...LON 3690 8181 3679 8170 3672 8166 3661 8182
3660 8187 3658 8188 3657 8193 3649 8200
3646 8210 3641 8218 3646 8235 3663 8238
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:47 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 30, 1:47 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Wed Jul 30 2025
...New DISCUSSION, AVIATION...
.DISCUSSION...
Issued at 133 PM EDT Wed Jul 30 2025
Key Messages:
1. Heat Advisory remains in effect through this afternoon with
heat indices in the low 100s up to 106 degrees.
2. Today, Thursday and Friday, a few strong storms are possible,
the main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. Highest POPs are
Thursday and Friday.
3. Cooler temperatures expected by the end of the week and into the
weekend.
Discussion:
In the upper levels, a trough is over the Great Lakes, Ohio Valley,
Northeast and Mid-Atlantic. A ridge is over NM/TX and another weak
ridge centered over Florida. At the surface, high pressure is over
the Upper Midwest and Great Lakes with a cold or stationary boundary
over the Ohio Valley today and tomorrow (Thurs). This front will
slowly move through the region by Friday morning. Showers and
thunderstorms will be scattered in the afternoon/evening hours today
through Friday with troughing over the region and the boundary
sagging southward by tomorrow. CAMs generally have scattered storms
today and tomorrow. A few strong to severe storms are possible, the
main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. CAPE will be around
2000 J/kg during max heating and PWat values will be around 2 inches.
On Friday, a cooler, drier air mass moves into the region as high
pressure moves in from the north. POPs will still be high on Friday
as the slow moving boundary lingers just south and east of the
region. By Saturday, the boundary will be over the Southeast and
showers and storms will be more isolated maybe more scattered in the
higher terrain and southernmost counties. The NBM may be a little
high on POPs for Sunday with high pressure over the Mid-Atlantic and
weak troughing over the Eastern U.S. Early next week, showers and
storms will be isolated to scattered with high pressure over the Mid-
Atlantic and a trough over the Midwest and Ohio Valley.
Heat Advisory remains in place through this afternoon with heat
indices in the low 100s up to 106 degrees. Tomorrow temps will be
slightly lower with widespread showers developing in the early
afternoon hours, so heat indices will probably max out around 100 to
103. Friday through early next week, temps will be much more
pleasant with highs in the 80s for most of the Tennessee Valley as
high pressure brings a Canadian air mass southward.
&&
.AVIATION...
(18Z TAFS)
Issued at 133 PM EDT Wed Jul 30 2025
Showers and storms will be isolated to scattered this afternoon
and evening. MVFR conditions or worse will be possible in the
early morning hours in places that get rain. The best chance for
fog in the early morning hours appears to be TRI.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 75 93 74 92 / 50 60 20 70
Knoxville McGhee Tyson Airport, TN 74 91 74 88 / 60 70 30 70
Oak Ridge, TN 73 91 73 87 / 50 70 30 70
Tri Cities Airport, TN 71 88 70 83 / 50 80 50 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for
Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
Meigs-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
Roane-Sequatchie-West Polk.
VA...NONE.
&&
DISCUSSION...McD
AVIATION...McDHazardous weather outlook, Jul 30, 1:53 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 153 PM EDT Wed Jul 30 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-311800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 153 PM EDT Wed Jul 30 2025 /1253 PM CDT Wed Jul 30 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Heat Indices up to 106 degrees this afternoon across the central Tennessee valley and southeast Tennessee. See Heat Advisory for details. Isolated to scattered showers and thunderstorms this afternoon. Localized heavy rainfall and flash flooding, along with strong gusty winds up to 50 mph, are possible with any stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The isolated flash flooding and strong and gusty wind threat continues on Thursday and Friday. Both days feature increasing POPs as a cold front advances south into our area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 30, 5:20 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EDT Wed Jul 30 2025
TNZ036-067>069-071-073-302200-
Anderson TN-Roane TN-Loudon TN-Knox TN-North Sevier TN-NW Blount TN-
520 PM EDT Wed Jul 30 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOUDON...
SOUTHEASTERN ANDERSON...KNOX...NORTHWESTERN BLOUNT AND NORTHEASTERN
ROANE COUNTIES THROUGH 600 PM EDT...
At 520 PM EDT, broadcast media reported a cluster of strong
thunderstorms 7 miles southeast of Knoxville, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Broadcast media.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, Loudon,
Farragut, Oliver Springs, and Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3578 8435 3600 8439 3618 8393 3617 8392
3617 8391 3616 8391 3617 8390 3617 8389
3587 8367 3564 8411
TIME...MOT...LOC 2120Z 081DEG 8KT 3592 8382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
19The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:07 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 24 min |
| Jul 30, 5:09 PM EDT | Areal Flood Advisory | MRX | Knox | 4 hr |
| Jul 30, 5:20 PM EDT | Special Weather Statement | MRX | Knox | 40 min |
| Jul 30, 5:52 PM EDT | Areal Flood Advisory | MRX | Johnson | 4 hr |
| Jul 30, 5:53 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 20 min |
| Jul 30, 6:13 PM EDT | Flash Flood Warning | MRX | Hawkins, Sullivan | 4 hr |
| Jul 30, 6:16 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 3 hr |
| Jul 30, 6:55 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Washington | 35 min |
| Jul 30, 7:30 PM EDT | Flash Flood Warning | MRX | Greene, Hawkins, Washington | 3 hr |
| Jul 30, 6:56 PM EDT | Areal Flood Advisory | MRX | Russell, Scott | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.